Wyoming, 2012

Winter Storm in Wyoming, February 2 to 3, 2012

February 2 to 3, 2012 · NWS RIW · 1 event in 1 county or zone

A surface low developed along the Colorado/Utah border and moved through northern Colorado. This set-up favorable conditions for upslope snow on Casper Mountain in southeast Natrona County.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RIW wrote it up.

A surface low developed along the Colorado/Utah border and moved through northern Colorado. This set-up favorable conditions for upslope snow on Casper Mountain in southeast Natrona County. Up to two feet of new snow fell over the area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before the first event at Feb 2, 10:42 AM MST, 1 hour 18 minutes earlier.

Area forecast discussion, Feb 2, 10:42 AM MST, 1 hour 18 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE RIVERTON WY
1042 AM MST THU FEB 2 2012

.UPDATE...

WINTER WEATHER ADVISORIES HAVE BEEN ISSUED FOR PORTIONS OF CENTRAL
WYOMING INCLUDING THE TOWNS OF LANDER AND CASPER. LIGHT SNOW IS
EXPECTED TO CONTINUE THROUGH FRIDAY MORNING...SNOW COULD BE HEAVY
AT TIMES...ESPECIALLY ALONG THE EAST SLOPES OF THE WIND RIVER
MOUNTAINS FROM SOUTH PASS TO SINKS CANYON AND IN THE LANDER AREA.
SNOW WILL BECOME HEAVIER IN NATRONA COUNTY THIS EVENING.

&&

.PREV DISCUSSION... /ISSUED 355 AM MST THU FEB 2 2012/

.SHORT TERM...TODAY THROUGH SATURDAY NIGHT

THE MAIN PACIFIC TROUGH NOW OVER CENTRAL IDAHO IS IN THE PROCESS
OF SPLITTING. SNOWFALL WAS OCCURRING ACROSS FAR WESTERN WYOMING
EARLIER THIS EVENING BUT NOW THE SNOWFALL HAS SHIFTED TO SOUTHWEST
WYOMING INCLUDING RKS AS THIS AREA BECOMES AFFECTED BY THE
SOUTHERN STREAM ENERGY. BY 12Z EARLY THIS MORNING THE SOUTHERN
STREAM ENERGY WILL BE MAINLY IN UTAH AND THEN A BAGGY CLOSED LOW
WILL TRY TO FORM OVER THE 4 CORNERS AREA BY 18Z TODAY. IN THE MEAN
TIME THE NORTHERN STREAM ENERGY IN MONTANA IS PRODUCING LIGHT
RETURNS ON BILLINGS RADAR. THE NORTHERN STREAM ENERGY WILL DRIVE A
COLD FRONT SOUTH ACROSS WYOMING TODAY WHICH WILL PRODUCE SOME SNOW
EAST OF THE DIVIDE. BY THIS AFTERNOON UPSLOPE SNOWFALL WILL OCCUR
BEHIND THE FRONT...PRIMARILY FROM LANDER TO CASPER AND THE
SURROUNDING MOUNTAINS. THE STRONG Q VECTOR FORCING WILL REMAIN
WELL TO OUR SOUTH OVER COLORADO ASSOCIATED WITH THE 4 CORNERS LOW
WITH SWEETWATER COUNTY CATCHING SOME OF THESE DYNAMICS TODAY. THE
SNOW FALL FARTHER NORTH OVER CENTRAL WYOMING WILL BE PRIMARILY
DRIVEN BY THE LOW LEVEL UPSLOPE COMPONENT WHICH WILL BE ENOUGH TO
PRODUCE NOT QUITE ADVISORY AMOUNTS GIVEN THE FAVORABLE H7 TEMPS
FOR OPTIMAL DENDRITIC GROWTH. MUCH OF THIS SNOWFALL WILL CONTINUE
INTO THIS EVENING. SNOW TOTALS BY FRIDAY MORNING WILL RANGE FROM
UP TO A HALF OF A FOOT ALONG THE EAST SLOPE OF THE WIND RIVER
MOUNTAINS AND CASPER MOUNTAIN ALONG WITH 4 INCHES IN LANDER...3
INCHES IN CASPER AND 2 INCHES IN RIVERTON. 3 TO 5 INCHES WILL
LIKELY FALL IN THE BIG HORN MOUNTAINS AND AROUND AN INCH AND A
HALF IN BUFFALO AND AN INCH AT RKS. BY FRIDAY MORNING THE SOUTHERN
STREAM UPPER LOW WILL UNDERGO SOME LEE SIDE CYCLOGENESIS OVER
EASTERN COLORADO AND WESTERN KANSAS. THIS WILL ROB SOME OF THE
ENERGY OVER OUR AREA. HOWEVER THE ASSOCIATED UPPER TROUGH WILL
MORPH INTO A CLOSED WEAK UPPER TROUGH OVERHEAD WHICH WILL CONTINUE
THE THREAT OF LIGHT SNOW OVER THE CENTRAL...SOUTHERN AND EASTERN
ZONES FRIDAY. THE NAM STILL IS ADVERTISING ISENTROPIC LIFT OVER
JOHNSON AND NATRONA COUNTIES FRIDAY. THIS COMBINED WITH LINGERING
UPSLOPE FLOW WILL ENHANCE SNOWFALL OVER THE EAST SLOPE OF THE WIND
RIVER MOUNTAINS...LANDER TO CASPER...CASPER MOUNTAINS AND THE BIG
HORN MTNS. ALTHOUGH POPS WILL BE HIGH IN THESE AREAS
FRIDAY...AMOUNTS WILL BE LOW. IN THE MEAN TIME CLEARING WILL TAKE
PLACE ELSEWHERE FROM NORTHWEST TO SOUTHEAST. THE ONLY LINGERING
LIGHT SNOWFALL LEFT ON FRIDAY NIGHT WILL BE OVER THE EAST SLOPE OF
THE WIND RIVER MOUNTAINS...GREEN MOUNTAINS AND THE CASPER AREA.
OTHERWISE EXPECT CLEARING AND COLD CONDITIONS FRIDAY NIGHT AS A
1037MB SURFACE HIGH SETTLES OVER WYOMING. SHOULD SEE SEVERAL BELOW
ZERO READINGS FRIDAY NIGHT IN THE PROTECTED SNOW COVERED VALLEYS
AND BASINS. THE AIRMASS THAT WILL SETTLE INTO THE AREA BEHIND
TODAYS COLD FRONT WILL NOT BE THAT COLD...HOWEVER WITH A VERY WEAK
PRESSURE GRADIENT...ENOUGH RADIATIONAL COOLING WILL ENSUE FOR
THESE RELATIVELY COLD TEMPS FRIDAY NIGHT AFTER SKIES CLEAR.
SATURDAY WILL FEATURE SEASONABLY COLD AND DRY CONDITIONS.

.LONG TERM...SUNDAY THROUGH THURSDAY
MODELS STRUGGLING FROM RUN TO RUN ON HOW THE PATTERN WILL EVOLVE
BEHIND OUR DEVELOPING STORM SYSTEM. IT APPEARS THE WESTERN PIECE OF
THIS TROUGH MAY LINGER INTO EARLY NEXT WEEK IF NOT BEYOND BUT
IT'S WEAK ENOUGH THAT THE PERIOD STILL LOOKS DRY. THE GFS HAS A
LITTLE STRONGER INFLUENCE FROM THE NORTHERN STREAM THUS PUSHING
A COLD FRONT INTO THE NORTH MONDAY INTO TUESDAY. THE ECMWF KEEPS
THIS FRONT MAINLY TO THE NORTH AND IT'S IN THE VICINITY FOR ONLY A
SHORT TIME. WE WILL HAVE TO WATCH THIS EVOLUTION AS THERE COULD BE A
COLDER DAY ACROSS THE NORTHERN ZONES IF THIS FRONT CAN MAKE IT INTO
THE AREA. OTHERWISE...IT STILL LOOKS DRY ALTHOUGH THE ECMWF WITH
ITS STRONGER WRN CIRCULATION DOES HAVE A -26C CORE ALOFT ON MONDAY
WHICH COULD BE ENOUGH TO PRODUCE SOME WEAK INSTABILITY AND MOISTURE
..POSSIBLY PRODUCING SOME HIGHER MOUNTAIN FLURRIES BUT NOT MUCH
MORE THAN THAT. FOR NOW...WILL KEEP THE DRY FORECAST WITH
TEMPERATURES AT OR ABOVE NORMAL.

.AVIATION.../18Z ISSUANCE/

WEST OF THE CONTINENTAL DIVIDE...MAINLY VFR CONDITIONS WILL
PREVAIL THROUGH 12Z FRIDAY...SOME SNOW SHOWERS OVER THE
MOUNTAINS WILL DEVELOP...WHERE MVFR CONDITIONS AND MOUNTAIN
OBSCURATIONS WILL OCCUR. WINDS WILL SHIFT TO THE NORTHEAST AND
INTENSIFY...A FEW GUSTS IN EXCESS OF 20KT ARE POSSIBLE AT KJAC
AROUND 00Z FRI...THEN THE FLOW BECOMES TOO EASTERLY TO FAVOR
STRONGER GUSTS. VARIABLE CONDITIONS WILL EXIST ACROSS SOUTHERN
WYOMING AS BANDS OF SNOW MOVE ALONG THE I80 CORRIDOR...VSBY COULD
DROP INTO THE LIFR CATEGORY AT TIMES THROUGH THE EVENING...WIND
SPEEDS WILL BE INCREASING FROM THE NORTHEAST AND WILL REMAIN
STRONG THROUGH MUCH OF THE NIGHT...FURTHER REDUCING VSBY IN
BLOWING SNOW AT TIMES.

EAST OF THE CONTINENTAL DIVIDE...CONDITIONS WILL GRADUALLY
DETERIORATE ACROSS MUCH OF CENTRAL AND EASTERN WYOMING...MVFR
CONDITIONS WILL PREVAIL WITH AREAS OF IFR CONDITIONS DEVELOPING AS
LIGHT SNOW INCREASES FROM KLND TO KCPR. IFR CONDITIONS WILL
PERSIST IN THESE LOCATIONS AFTER 00Z FRI THROUGH 12Z FRI.

.FIRE WEATHER...
LIGHT SNOW WILL FALL OVER MUCH OF THE AREA TODAY
THROUGH THIS EVENING AS A COLD FRONT MOVES SOUTH OF THE AREA. THE
MOST SIGNIFICANT SNOWFALL WILL OCCUR FROM LANDER TO CASPER AND THE
SURROUNDING MOUNTAINS AS WELL AS OVER THE BIG HORN MOUNTAINS.
SNOWFALL WILL GRADUALLY DECREASE IN INTENSITY AND AREAL COVERAGE
LATER TONIGHT THROUGH FRIDAY WITH CLEARING TAKING PLACE FROM
NORTHWEST TO SOUTHEAST FRIDAY. EXCEPT FOR SOME LINGERING LIGHT SNOW
OR FLURRIES FROM THE WIND RIVER MOUNTAINS TO CASPER...EXPECT CLEAR
AND COLD CONDITIONS FRIDAY NIGHT WITH SOME BELOW ZERO READINGS IN
THE PROTECTED SNOW COVERED BASINS AND VALLEYS. SATURDAY WILL BE
SEASONABLY COLD AND DRY.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...
WINTER WEATHER ADVISORY FROM 5 PM THIS AFTERNOON TO 11 AM MST
FRIDAY WYZ020-022.

WINTER WEATHER ADVISORY UNTIL 5 AM MST FRIDAY WYZ015-018-019.

&&

SHORT TERM...LIPSON
LONG TERM...SKRBAC
AVIATION...ALLEN
FIRE WEATHER...LIPSON
Hazardous weather outlook, Feb 2, 10:35 AM MST, 1 hour 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RIVERTON WY
1035 AM MST THU FEB 2 2012

WYZ001>020-022>030-031300-
ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST-
BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS-
EAST SWEETWATER COUNTY-FLAMING GORGE-
GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS-
NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN-
NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS-
ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES-
SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN-
SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY-
TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN-
UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN-
WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST-
YELLOWSTONE NATIONAL PARK-
1035 AM MST THU FEB 2 2012

...WINTER WEATHER ADVISORIES FOR MUCH OF CENTRAL WYOMING
THROUGH FRIDAY MORNING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING.

.DAY ONE...TODAY AND TONIGHT

3 TO 6 INCHES OF SNOWFALL ARE EXPECTED TODAY AND TONIGHT FROM LANDER
TO CASPER ALONG WITH UP TO 10 INCHES OF SNOWFALL IN THE SURROUNDING
MOUNTAINS. MOST OF THE SNOWFALL WILL OCCUR THIS AFTERNOON AND
TONIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

SNOWFALL SHOULD TAPER OFF ACROSS CENTRAL WYOMING THROUGH THE DAY.
MORNING SNOWFALL SHOULD BE MOST WIDESPREAD IN NATRONA COUNTY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT ANY SNOWFALL AMOUNTS. THANK YOU.

TEAM RIVERTON

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 winter storm. Local standard time, as filed.

Winter Storm, Casper Mountain

When
February 2, 12:00 PM MST to February 3, 8:00 AM MST
Where
Casper Mountain forecast zone
Reported by
Trained Spotter
Coordinates
42.962, -106.798 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2012Every state in 2012This day in weather historyWarnings in Wyoming, February 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 360442.